Article by Nicole Schwab, The Varsity
Cannabis has become readily accessible in Toronto, with five legal dispensaries. Students can pick up the goods with nothing but their ID and a short walk from UTSG.
Furthermore, cannabis use has become mainstream, both recreationally and medicinally. Patients have taken it for conditions including anxiety, headaches, insomnia, gastro-intestinal disorders, and chronic pain.
With this uptick in usage, Dr. Peter Wu, an internal medicine specialist, clinical pharmacologist, and toxicologist at Toronto General Hospital, urges users to be aware of the unwanted side effects of using cannabis, particularly the emergence of a condition called cannabinoid hyperemesis syndrome (CHS).
What is cannabinoid hyperemesis syndrome and how common is it?
CHS is a condition that presents severe, intractable nausea and vomiting, which can typically only be relieved with a hot shower, as Wu explained in an interview with The Varsity.
This syndrome is distinct from the phenomenon of ‘greening out’ from cannabis use, which is when a user feels nauseous and distressed from overconsumption of the drug.
“These reactions are unpredictable,” said Wu. “Having said that, there are some risk factors that [give us] a better sense of… who could get cannabis hyperemesis.”
Major factors include the consumption of large amounts of cannabis at once, as well as over a long period of time.
Patients with the syndrome are typically treated in the emergency room with intravenous fluids for rehydration, given anti-nausea medication, and checked for kidney function and blood pressure changes. These evaluations are critical, as severe vomiting can induce kidney failure from dehydration, explained Wu.
The most effective solution is for a patient to stop using cannabis.
New treatment options in development
Although the course of treatment for the syndrome typically consists of anti-nausea medication, some clinical trials are starting to identify novel treatment options. Capsaicin cream — made from a chemical found in chili peppers — is one of these.
Patients with the syndrome may find relief from applying capsaicin cream topically, explained Wu. The cream can activate receptors thought to be involved in the syndrome’s mechanism of action.
Currently, Wu receives approximately one patient referral per month with CHS from the emergency room. “[The prevalence is] hard to say — I think whatever number we have written in the literature is definitely an underestimation,” he said. “It’s impossible to know how many patients [who have] milder forms of [CHS] resolve it on their own.”
Cannabis hyperemesis syndrome is by no means an epidemic, but Wu emphasized that it is important that people be appropriately informed and aware of the risks and side effects of cannabis, similar to how we approach other prescription medications, such as antibiotics.
Most common antibiotics come with a list of side effects to watch out for, including those that warrant immediate medical attention.
One of the main challenges in treating CHS is that patients sometimes have a hard time believing that cannabis is the culprit. After all, many individuals use cannabis to treat nausea.
This can lead to a cycle in which a person suffering from CHS attempts to treat their nausea with more cannabis, ultimately only making their condition worse. Nausea and vomiting by themselves are very non-specific symptoms, so people often attribute them to causes, such as their cannabis use.
Cannabis is a beneficial drug for the treatment of a variety of medical conditions, from types of epilepsy to multiple sclerosis. However, it is important that the conversation surrounding cannabis includes a discussion of its potential side effects and unwarranted reactions.